Myelopathy due to intrathecal chemotherapy - Report of six cases


Bay A., Oner A., Etlik O., Yilmaz C., Caksen H.

JOURNAL OF PEDIATRIC HEMATOLOGY ONCOLOGY, cilt.27, ss.270-272, 2005 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 27 Konu: 5
  • Basım Tarihi: 2005
  • Doi Numarası: 10.1097/01.mph.0000162527.85024.e9
  • Dergi Adı: JOURNAL OF PEDIATRIC HEMATOLOGY ONCOLOGY
  • Sayfa Sayıları: ss.270-272

Özet

Intrathecal chemotherapy and systemic chemotherapy are used for both prophylaxis and treatment of central nervous system disease in hematologic malignancies. However, intrathecal treatment has some adverse effects, such as arachnoiditis, progressive myelopathy and leukoencephalopathy. The authors describe six children in whom myelopathy and adhesive arachnoiditis developed after administration of intrathecal chemotherapy including methotrexate, cytosine arabinoside, and prednisolone. Urinary retention and incontinence, the main presenting complaints in all patients, developed within 12 hours after intrathecal therapy and spontaneously resolved within 7 days. Two patients were unable to walk. In these two, weakness in the lower extremities gradually recovered by I month but urinary incontinence did not improve. None of the children had sensory loss. On follow-up periodic recurrent urinary tract infection was noted in four patients. MRI findings corresponded to arachnoiditis. No response was recorded on tibial nerve somatosensory evoked potentials in all patients. Intrathecal chemotherapy, especially methotrexate, can cause spinal cord dysfunction in children with acute lymphoblastic leukemia and non-Hodgkin's lymphoma. Arachnoiditis should be kept in mind as a causative factor in recurrent urinary tract infection in patients receiving intrathecal chemotherapy.